Thunderstorm Wind, New Castle
- When
- May 25, 7:26 PM EST to 7:41 PM EST
- Where
- New Castle County, Central Portion
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.617, -75.650
A severe thunderstorm knocked down several trees, tree limbs and wires in the central portion of New Castle County. S.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A severe thunderstorm knocked down several trees, tree limbs and wires in the central portion of New Castle County. Wires were knocked down on U.S. Route 40 and Delaware State Route 896 in Glasgow. Trees and wires were also knocked down in Bear and Townsend. About 6,700 homes and businesses lost power in New Castle County; 5,500 of the outages were in Bear. Lightning also caused its own problems as one house that was struck by lightning developed an attic fire and three or four poles were struck by lightning in Townsend and Delaware City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 25, 2:15 PM EST, 5 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 315 PM EDT TUE MAY 25 2004 .OVERVIEW... WE PLAN ON GOING WITH THE ETA SOLN WITH THIS PKG AS THE GFS SEEMS TO BE SUFFERING FROM GRIDSCALE FEEDBACK PBLMS EVEN IF ITS CORRECT IN FCSTG AN MCS IT WOULD SEEM ODD THAT THE INVIGORATED SFC LO WOULD THEN MOV FASTER THAN THE WEAKER/SLOR ETA SOLN. THERE/S OTHER GRIDSCALE PBLMS WITH THE GFS THEN ON THU ACRS OUR SRN ZNS. IN ADTN...MOST OTHER FCST MDL SOLNS (BOTH CANS AND UKMET) ATTM ARE CLOSER TO THE ETA SOLN AND ALSO ARE PAINTING LESS OF A CONTINUITY PBLM THAN THE GFS. && .SHORT TERM (TNGT THRU THU)... BOTH MDLS ARE PASSING A STG SHRT WV THRU OUR CWA TNGT. COUPLED WITH WAA/LLVL THETA E ADVT THIS SHLD MAKE A PCPN EVENT LKLY. AS STATED ABV THE GFS LOOKS OVERDONE AND WOULD CUT OFF PCPN FROM REACHING OUR NRN ZNS. WITH CONVECTION FIRING AS FAR N AS BUF AND THE AXIS OF THE FCSTD LLJ NEAR THE NY/PA BORDER WE WILL NOT PRECLUDE THEM. THERE WILL BE ENUF INSTAB ALF (SI GO NEG AND TT IN LO 50S) TO CONT THE INCLUSION OF TSRA. WITH MARINE INFLUENCE ALRDY STARTING AND THE MDLS FCSTG A PRETTY SGFCNT INVERSION FOR TNGT...WE WOULD NEED SOME PRETTY VIGOROUS CONVECTION TO GET SVR AND ALMOST EXCLUSIVELY IN THE FORM OF LARGE HAIL. THE ONE LOCN WHICH APRS MOST VULNERABLE WILL BE OUR SRN DELMAR ZONES IF ONGOING CONVECTION IN WV CAN ARRIVE FAST ENUF ERLY THIS EVE. WE HAVE EXPANDED THE MENTION OF FOG FTHR S AND INLD AS FOG BANK WAS EXPANDING SWWD ATTM. GUID MINS LOOK REASONABLE. THIS CAN BE SAID FOR ALL OUR WX THRU FRI: THERE WILL BE A VERY EFFICIENT JET ALF THRUT AND WILL BE PRESENT THUS ON WED. THE GFS SOLN WOULD RESULT IN A KINDER/GENTLER SOLN SINCE IT IS FASTER WITH THE CFP. MEANWHL THE OTHER MDLS ARE SLOR AND DO OPEN THE WINDOW FOR THE PSBLTY OF STG OR MAYBE EVEN MORE SVR TSRA DURG THE AFTN. STILL SOME QUES ABT HOW EFFICIENTLY WE CAN FLUSH THE MARINE INFLUENCE/RAIN COOLED AIR MASS AWAY. NEVERTHELESS THERE IS EXPECTED TO BE SFCNT SHEAR...A CONTRIBUTING VORT MAX...DRY AIR IN THE MID LVLS AND INSTAB BY THE AFTN AND WILL BE A TIMING MATTER OF HOW QUICKLY THE CDFNT MOVES THRU B4 INSTABILITY CAN POP WITH THE GREATEST THREAT OBVIOUSLY IN OUR ERN ZNS. FASTER CFP OR NOT GFS MOS TEMPS LOOK BETTER WITH FULL SUN MACROS IN THE 80S. THE ETA LINGERS PCPN CHCS INTO MOST OF THE NGT IN EXTRM SRN ZONES WHL MOST OF THE OTHER MDLS ARE FASTER. THIS IS USUALLY A CLIMATOLOGICAL FAVORED AREA FOR THIS TO OCR...SO WE WILL LEAN TWD THE ETA SOLN. FARTHER N A COOLER AIR MASS WILL WORK ITS WAY SWD. AGAIN GUID MOS MINS ARE CLUSTERED AND WILL BE FOLLOWED. FAIR WX STILL LOOKS ON TAP FOR THU AS WEAK HI PRES BUILDS INTO OUR CWA. THE GFS PASSES ANOTHER MCS ACRS OUR SRN ZNS...BUT OTHER MDLS ARE MORE SUPPRESSIVE WITH PCPN CHCS AND WE WILL CONT DRY FCST ATTM. BASED ON MAXT MACROS...ETA MOS LOOKS THE BEST OF THE MOS DATASETS. && .LONG TERM (THU NGT THRU TUE)... MODELS HAVE CHANGED A BIT FROM YDA AS FRI NOW APPEARS WET AS WE WILL EXPERIENCE BOTH A WRMFNTL AND CDFNTL PASSAGE. FRI ALMOST LOOKS LIKE A CARBON COPY OF TNGT/WED FCST WITH SLGTLY WEAKER INSTAB...BUT WITH STILL THE STG JET ALF. THIS STILL LEAVES SAT DRY AS A COOLER NW FLOW WILL PREVAIL AND WE MIGHT BE ABLE TO TWEAK SUN AS DRY ALSO. BUT...AFT THAT WITH SLO MOVG WRMFNT AS A FOCUS...WE HAVE KEPT PCPN CHCS IN FOR THE END OF THE MEMORIAL DAY WEEKEND AND WITH THE APCHG CDFNT ON TUE. COULD BE PRETTY WARM IF NOT DOWNRIGHT HOT AGAIN ON MON DEPENDING UPON HOW QUICKLY N THE WRMFNT GETS. ATTM WE ARE A BIT ON THE CONSERVATIVE SIDE WITH MAX TEMPS. ECMWF FCSTD H8 TEMPS OF 20C WOULD OBVIOUSLY SUPPORT SOME 90S FOR MON. && .MARINE... WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SCA CRITERIA THROUGH THE FORECAST PERIOD. PREVIOUSLY, IT WAS THOUGHT THAT SEAS WED OVER NRN PTNS OF THE MARINE AREA MIGHT INCREASE TO NEAR 5 FT IN A MODERATE S FLOW, BUT WAVEWATCH DOWNPLAYS THIS AND SO WL WE WITH PROXIMITY OF THE SFC LO. WINDS ARE EXPECTED TO BE ONSHORE TNGT AND THEN COME AROUND TO SE AND THEN S WED IN ADVANCE OF THE NEXT LO/FNT, BFR BECOMING NW IN THE WAKE OF THESE FEATURES WED AFTN. WINDS WILL SHIFT AGAIN TO THE S AND SW THU NIGHT INTO FRI. WL MENTION PTCHY FOG TNGT NRN HALF OF MARINE AREA AS MARINE ST/F HAVE BROKEN UP A BIT THIS AFTN BUT SHUD REFORM TNGT...ALTHO THINKING FOG WL NOT FORM S TO SRNMOST MARINE AREAS IN VIEW OF LO LVL TRAJECTORIES AND NWD MOVMT OF WRMFNT FROM S OF THE AREA. && .AVIATION... FCSTG VFR CONDS AT TAF SITES TO BECOME MVFR CIGS/VSBYS IN CHC ELEVATED CONVTN LATER THIS EVE AND A BETTER CHC TWD/AFT MIDN, WITH MVFR CONDS BCMG MORE WDSPRD WITH ST/F FORMATION LATER TNGT...THEN BCMG VFR DURG WED MRNG WITH DIURNAL HEATING. SFC WNDS W/SW MID AFTN BCMG SE/E TNGT REVERTING TO S/SW WED MRNG. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE/OCEAN...NONE. MARINE/DEL BAY...NONE. && TFG/
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 930 AM EDT TUE MAY 25 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-260822- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 930 AM EDT TUE MAY 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE NORTHERN MARYLAND EASTERN SHORE AND DELAWARE LATE THIS AFTERNOON AND TONIGHT...MAINLY EARLY. SHOWERS AND THUNDERSTORMS ARE POSSIBLE ELSEWHERE TONIGHT. SOME GUSTY WINDS AND HEAVY DOWNPOURS MAY OCCUR. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 536 PM EDT TUE MAY 25 2004 MDZ008-PAZ060-061-067-068-260030- BERKS PA-CECIL MD-CHESTER PA-LEHIGH PA-MONTGOMERY PA- 536 PM EDT TUE MAY 25 2004 ...THUNDERSTORMS MOVING THROUGH CENTRAL PENNSYLVANIA... THE LEADING EDGE OF AN AREA OF THUNDERSTORMS HAS REACHED YORK AND DAUPHIN COUNTIES IN CENTRAL PENNSYLVANIA AND THEY WILL CONTINUE EAST AND REACH WESTERN BERKS AND CHESTER COUNTIES AROUND 630 PM. THESE THUNDERSTORMS ARE ACCOMPANIED BY FREQUENT LIGHTNING AND MAY ALSO BE ACCOMPANIED BY STRONG WINDS AND HAIL. $$ EBERWINE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 759 PM EDT TUE MAY 25 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ016-021>025-260300- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAPE MAY NJ-CAROLINE MD- CECIL MD-COASTAL ATLANTIC NJ-CUMBERLAND NJ-DELAWARE BEACHES DE- INLAND SUSSEX DE-KENT MD-KENT DE-NEW CASTLE DE-QUEEN ANNES MD- SALEM NJ-TALBOT MD- 759 PM EDT TUE MAY 25 2004 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES... IN SOUTHERN NEW JERSEY...ATLANTIC...CAPE MAY...CUMBERLAND AND SALEM. IN DELAWARE...KENT...NEW CASTLE...SUSSEX. IN NORTHEAST MARYLAND...CAROLINE...CECIL...KENT...QUEEN ANNES AND TALBOT. THUNDERSTORMS ARE MOVING EAST FROM PENNSYLVANIA AND THE WESTERN SHORE OF MARYLAND AND WILL EFFECT THE DELMARVA AND SOUTHERN PORTIONS OF NEW JERSEY THROUGH THE EVENING HOURS. THESE THUNDERSTORMS WILL CONTAIN FREQUENT AND VIVID LIGHTNING, AS WELL AS LARGE HAIL, DAMAGING WINDS...AND HEAVY RAIN. REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JJM
The national radar mosaic for the moment the first event began.
1 thunderstorm wind, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398040, 5398041.